Filters








1 Hit in 0.71 sec

Book Review Psychiatric-Neurologic Examination Methods . By Dr. August Wimmer. Translated by Andrew W. Hoisholt, M.D. St. Louis: C. V. Mosby Company. 1919

1920 Boston Medical and Surgical Journal  
but the solution is first mixed with hot water, there is a tendency for the oily constituents to separate and float upon the surface as oily bubbles and scum, which causes an irritation at the point of contact with the skin. Such cases are frequently found in the hands of inexperienced persons who have allowed a patient to sit too long in an improperly mixed disinfectant bath, for the relief of eczema, chronic ulcers of the legs, scabies, and vagabonds' disease; indeed, some of the latter cases
more » ... of the latter cases exhibiting a condition similar to surgical shock, when immersed too long in a strong solution of these very useful, but much abused household disinfectants. The case also shows the folly of prescribing, and leaving such solutions in the hands of the patients or relatives, who are altogether too apt to increase rather than diminish the dose prescribed. They should be firmly impressed with the possibilities of injury, both locally and systemically, whenever they depart from written directions. While writing this article numerous incidents have been brought to our attention by physicians, of grave injuries resulting from the long continued use of commonly used disinfectants, such as carbolic acid, iodoform, and iodine, the dermatitis resulting from these being very severe and the absorption noted by their appearance in the urine. Our attention has been called to incidents occurring during the days of "Listerism," when the carbolic acid spray was freely used during operations, one noted local surgeon being afflicted with strangury and "bloody" urine the same afternoon after operating under the fumes of this drug and dying of nephritis later on. He always maintained his! condition was due to the effects of the carbolic fumes at this particular operation, during which, in conjunction with the spray, a hot strong solution was used to sterilize the instruments, the fumes from this being perceptibly noticed, and affected others standing close by the operator. The condition of nephritis in the subject of this article may have been hastened by the absorption by the lungs of the fumes created by dissolving the disinfectant in the pail of hot water used to soak the foot. The case is interesting also to show that we should never lose sight of a very important fact, that baffling physical conditions are apt to arise in a case due to absorption of any drug frequently prescribed, too long continued and apparently overlooked by the attending physician.
doi:10.1056/nejm192001151820306 fatcat:qmi64ytcyrbxlpbzo2ow2uxbqi